Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 209, NWS Nashville, TN

August 5, 2005Benton County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 5, 2005, 3:40 PM CDT for Benton County, Humphreys County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 3:40 PM CDT (20:40 UTC)
Expired
Aug 5, 2005, 4:15 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Benton County, TN, Humphreys County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 052040
SVROHX
TNC005-085-052115-
/O.NEW.KOHX.SV.W.0209.050805T2040Z-050805T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENTON COUNTY IN TENNESSEE
  SOUTHWESTERN HUMPHREYS COUNTY IN TENNESSEE

* UNTIL 415 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW JOHNSONVILLE...OR ABOUT
  10 MILES SOUTHWEST OF WAVERLY...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW JOHNSONVILLE BY 355 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3590 8779 3608 8782 3606 8818 3583 8813

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:30 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 5, 3:30 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT FRI AUG 5 2005

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO POP UP ACROSS THE MID
STATE THIS AFTERNOON AS WEAK COLD FRONT DRIFTS SOUTHEASTWARD FROM THE
OHIO VALLEY. TEMPS WERE IN THE LOW TO MID 90S...WITH UPPER 80S ON THE
PLATEAU.

EXPECT FRONT TO STALL/WASH OUT OVER THE AREA THIS WEEKEND. 12Z GFS
AND NAM CONTINUE TO BRING UP AREA OF LOW PRESSURE AND DEEPER MOISTURE
FROM THE GULF. 20Z WV/IR IMAGE ALREADY SHOWING MOISTURE AND
CONVECTION MOVING NORTHWARD FROM THE GULF. WITH THIS COMBINATION...
HAVE SCATTERED POPS ACROSS THE AREA THRU SATURDAY NIGHT. EXPECT
MOISTURE TO HANG OUT OVER US THRU THE WORK WEEK...SO HAVE KEPT
ISOLATED/SCATTERED POPS EACH DAY.

EXPECT TEMPS SLIGHTLY BELOW CLIMATOLOGY THRU THE MIDDLE OF NEXT WEEK.
HAVE ONLY SLIGHTLY MODIFIED TEMPS FROM PREVIOUS FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    71  88  70  87 /  40  40  30  40
CLARKSVILLE  70  89  70  88 /  40  40  30  30
CROSSVILLE   67  85  67  83 /  40  40  40  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/VIRTS
Hazardous weather outlook, Aug 5, 10:45 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1045 AM CDT FRI AUG 5 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1045 AM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO
TONIGHT AS A COLD FRONT APPROACHES THE AREA. MOST OF THE STORMS WILL
PRODUCE HEAVY DOWNPOURS AND FREQUENT LIGHTNING...HOWEVER A FEW
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY AS A FRONTAL
SYSTEM STALLS OVER THE REGION AND DISSIPATES. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...ISOLATED STORMS MAY BECOME
SEVERE PRIMARILY DURING THE HEATING OF THE AFTERNOON AND EARLY
EVENING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED...BUT
ANY REPORTS OF ISOLATED SEVER WEATHER WOULD BE APPRECIATED BY THE
NATIONAL WEATHER SERVICE.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:06 PM CDTSevere Thunderstorm WarningOHXBenton24 min
Aug 5, 4:21 PM CDTSevere Thunderstorm WarningOHXRobertson24 min
Aug 5, 4:38 PM CDTSevere Thunderstorm WarningOHXOverton37 min
Aug 5, 4:51 PM CDTSevere Thunderstorm WarningOHXHickman39 min
Aug 5, 5:40 PM CDTSevere Thunderstorm WarningOHXHouston35 min
Aug 5, 5:55 PM CDTSevere Thunderstorm WarningOHXPutnam35 min
Aug 5, 6:11 PM CDTSevere Thunderstorm WarningOHXBenton, Houston49 min
Aug 5, 6:17 PM CDTSevere Thunderstorm WarningOHXLewis, Maury43 min
Aug 5, 6:38 PM CDTSevere Thunderstorm WarningOHXStewart37 min
Aug 5, 6:55 PM CDTSevere Thunderstorm WarningOHXClay35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.